Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 313, NWS Albuquerque, NM

September 9, 2018Colfax County, Harding County, Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Sep 9, 2018, 3:12 PM MDT for Colfax County, Harding County, Union County, New Mexico. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2018, 3:12 PM MDT (21:12 UTC)
Expired
Sep 9, 2018, 3:52 PM MDT
In force
40 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Colfax County, NM, Harding County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 194 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.2 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
505 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

925 
WUUS55 KABQ 092112
SVRABQ
NMC007-021-059-092215-
/O.NEW.KABQ.SV.W.0313.180909T2112Z-180909T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
312 PM MDT SUN SEP 9 2018

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  North central Harding County in northeastern New Mexico...
  West central Union County in northeastern New Mexico...
  Eastern Colfax County in northeastern New Mexico...

* Until 415 PM MDT.

* At 311 PM MDT, a severe thunderstorm was located near Farley, or 24
  miles south of Des Moines, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Gladstone, Farley and Yates. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to shelter inside a strong building. Stay away from
windows.

&&

LAT...LON 3639 10415 3661 10388 3636 10346 3607 10388
TIME...MOT...LOC 2111Z 315DEG 15KT 3642 10397 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

34
2 follow-up statements
090 
WWUS55 KABQ 092135
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
335 PM MDT SUN SEP 9 2018

NMC007-021-059-092215-
/O.CON.KABQ.SV.W.0313.000000T0000Z-180909T2215Z/
Harding-Union-Colfax-
335 PM MDT SUN SEP 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR NORTH CENTRAL HARDING...WEST CENTRAL UNION AND SOUTHEASTERN
COLFAX COUNTIES...

At 335 PM MDT, a severe thunderstorm was located near Gladstone, or
29 miles south of Des Moines, moving southeast at 20 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Gladstone, Farley and Yates. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3633 10409 3654 10377 3636 10346 3607 10388
TIME...MOT...LOC 2135Z 313DEG 17KT 3634 10387 

HAIL...<.75IN
WIND...60MPH
 
$$

34
395 
WWUS55 KABQ 092152
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
352 PM MDT SUN SEP 9 2018

NMC007-021-059-092202-
/O.CAN.KABQ.SV.W.0313.000000T0000Z-180909T2215Z/
Harding-Union-Colfax-
352 PM MDT SUN SEP 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL HARDING...WEST
CENTRAL UNION AND SOUTHEASTERN COLFAX COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3633 10409 3654 10377 3636 10346 3607 10388
TIME...MOT...LOC 2150Z 315DEG 15KT 3629 10381 

$$

34

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 11:31 AM MDT, 3 hours 41 minutes earlier.

Area forecast discussion, Sep 9, 11:31 AM MDT, 3 hours 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1131 AM MDT Sun Sep 9 2018

.AVIATION...
18Z TAF CYCLE
Mid level clouds sliding over northern NM are signaling the approach
of an upper level wave that will force SHRA/TSRA over the northern
mts aft 20Z. A few of these storms will become strong to perhaps
severe as they move southeast across the northeast plains. Model
guidance is in good agreement KTCC will be in line for a heavier
TSRA. A convective outflow will probably move into the Rio Grande
Valley as well late today which may spark a couple SHRA/TSRA from
KSAF to KABQ. A thunderstorm complex will congeal across the east
central plains late this evening and last through much of the night.
Generally VFR conditions except brief MVFR and IFR cigs and vsbys in
the stronger thunderstorms.

&&

.PREV DISCUSSION...255 AM MDT Sun Sep 9 2018...
.SYNOPSIS...
Low clouds and areas of fog over the far east near the Texas border
and possibly the Moreno Valley will burn off soon after sunrise
today. Strong to severe storms are possible over northeast New Mexico
where plenty of Gulf moisture and instability are present. Storm
activity will push down the eastern plains, possibly as far as Clovis
and Portales after midnight tonight. Temperatures warm a few more
degrees Monday and Tuesday with storm activity trending down,
favoring the Sacramento Mountains Monday. Dry conditions and above
normal temperatures with highs in the upper 80s to low 90s will
remain through the end of the work week.

&&

.DISCUSSION...
Plenty of low level moisture across the east and clear skies have
allowed for low clouds and areas of patchy fog to develop near the TX
border. Fog is also likely within the Moreno Valley this morning.
Sunny skies and plenty of warming is expected today with highs 5F
warmer across the east today. Today's main story will be an upper
level disturbance traversing NM with northwest flow aloft over the
northern mtns. Southerly flow will allow for a good shear profile
across eastern NM, and will combine with 1500 to 2000+ J/kg of CAPE
to allow for strong to severe storms this afternoon and evening.
Storm motion will be to the southeast with 25-35kts of bulk shear
and mid- level lapse rates near 8C/km allowing storms to persist well
into the night into east-central NM, potentially down to Curry and
Roosevelt Counties after midnight.

Another round low clouds is likely Monday morning, with storm outflow
producing a weak east wind to Santa Fe and ABQ. Monday's storm
activity will favor the Sacramento Mtns with isolated activity still
possible over the east slopes of the Sangre de Cristo's. Tuesday,
southerly flow strengthens pushing Gulf moisture further up the RGV
and into west-central NM. This is expected to help increase cloud
cover Tuesday afternoon helping highs dip a few degrees from Monday's
forecast levels but still remain above normal. Storms will favor the
southern high terrain.

The high becomes stretched and elongated SW-NE across the state by
mid to late week with only isolated storms possible over the Gila.
Highs remain 5-10F above normal with dry conditions persisting into
next weekend.

24/Hergert

&&

.FIRE WEATHER...
Showers and storms will develop over the northern mountains this
afternoon then shift southeast across eastern NM as a large area of
rain with embedded storms. Precip amounts will average one quarter
inch to one half inch, with locally heavier rain likely. Convective
outflows will force stronger winds and higher humidity into the Rio
Grande Valley this evening.

Upper level high pressure will develop eastward into southern NM
through Wednesday but the latest guidance has a bit deeper moisture
beneath the high than previous model runs. Temperatures will still
warm 5 to 10 degrees above normal for much of this week but it may
not be quite as dry as previously expected. Moisture from eastern NM
today will improve chances for storms along the east slopes of the
central mt chain Monday. A bit more mid level moisture may slide
north beneath the high Tuesday and lead to wet/dry storms over the
southern and western high terrain. The best impulse of mid level
moisture is now shown Wednesday when storms form over the western
high terrain then possibly move into the Rio Grande Valley.

The upper high is still shown to become unseasonably strong by late
week while becoming centered over central NM. This would limit storm
development and trend temperatures even warmer through next weekend.

Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Sep 9, 3:34 AM MDT, 11 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
334 AM MDT Sun Sep 9 2018

NMZ501>540-101100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
334 AM MDT Sun Sep 9 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms this afternoon and
tonight over northeast and east-central New Mexico where large hail
and damaging winds are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

High pressure will continue to build over New Mexico with a drying
trend and warmer temperatures expected for the upcoming week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and tonight for
severe weather over northeast and east-central NM for large hail and
damaging winds. Spotters are encouraged to report any severe weather
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

24

In the hours before

Special weather statement, Sep 9, 1:38 PM MDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
138 PM MDT SUN SEP 9 2018

NMZ527-528-092015-
Far Northeast Highlands-Raton Ridge/Johnson Mesa-
138 PM MDT SUN SEP 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLFAX COUNTY UNTIL
215 PM MDT...

At 138 PM MDT, Doppler radar was tracking a strong thunderstorm near
Raton Crews Airport, or 7 miles south of Raton, moving southeast at
15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Raton and Raton Crews Airport.

This includes Interstate 25 between Mile Markers 435 and 450.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3675 10461 3689 10448 3677 10418 3655 10439
TIME...MOT...LOC 1938Z 307DEG 11KT 3678 10448

34
Local storm report, Sep 9, 2:39 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
239 PM MDT SUN SEP 09 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TORNADO          25 S CAPULIN            36.38N 103.99W
09/09/2018                   UNION              NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ201800833

DAK
Special weather statement, Sep 9, 3:09 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
309 PM MDT SUN SEP 9 2018

NMZ515-528-092145-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
309 PM MDT SUN SEP 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORA COUNTY UNTIL
345 PM MDT...

At 309 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Wagon Mound, moving southeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Wagon Mound and Shoemaker.

This includes Interstate 25 between Mile Markers 370 and 386.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3595 10464 3577 10485 3577 10488 3596 10505
      3609 10489
TIME...MOT...LOC 2109Z 314DEG 9KT 3598 10491

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 7:47 PM MDTSpecial Weather StatementABQColfax28 min
Sep 9, 1:38 PM MDTSpecial Weather StatementABQColfax37 min
Sep 9, 1:55 PM MDTSevere Thunderstorm WarningABQColfax56 min
Sep 9, 2:23 PM MDTSevere Thunderstorm WarningABQColfax, Union52 min
Sep 9, 3:09 PM MDTSpecial Weather StatementABQMora36 min
Sep 9, 3:16 PM MDTSevere Thunderstorm WarningABQMora, San Miguel59 min
Sep 9, 4:03 PM MDTAreal Flood AdvisoryABQMora, San Miguel117 min
Sep 9, 4:05 PM MDTSpecial Weather StatementABQHarding25 min
Sep 9, 4:13 PM MDTSpecial Weather StatementABQMora32 min
Sep 9, 4:18 PM MDTSevere Thunderstorm WarningABQMora42 min
Sep 9, 4:26 PM MDTSpecial Weather StatementABQLincoln34 min
Sep 9, 4:33 PM MDTSpecial Weather StatementABQMora27 min
Sep 9, 4:40 PM MDTSpecial Weather StatementABQUnion35 min
Sep 9, 4:48 PM MDTSevere Thunderstorm WarningABQUnion42 min
Sep 9, 4:49 PM MDTSevere Thunderstorm WarningABQMora, San Miguel41 min
Sep 9, 4:51 PM MDTSevere Thunderstorm WarningABQSandoval19 min
Sep 9, 5:02 PM MDTSpecial Weather StatementABQMora28 min
Sep 9, 5:28 PM MDTSevere Thunderstorm WarningABQQuay, Union45 min
Sep 9, 5:30 PM MDTSpecial Weather StatementABQSan Miguel30 min
Sep 9, 5:33 PM MDTSevere Thunderstorm WarningABQSan Miguel42 min
Sep 9, 5:37 PM MDTSevere Thunderstorm WarningABQSan Miguel53 min
Sep 9, 5:39 PM MDTSevere Thunderstorm WarningABQMora, San Miguel36 min
Sep 9, 5:51 PM MDTAreal Flood AdvisoryABQMora, San Miguel114 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.